Kansas, 2005

Hail and Damaging Winds in Kansas, August 19, 2005

August 19, 2005 · NWS DDC · 19 events in 7 counties and zones

15 hail, 4 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 19, 2:02 AM CST, 11 hours 48 minutes earlier.

Area forecast discussion, Aug 19, 2:02 AM CST, 11 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
302 AM CDT FRI AUG 19 2005

.DISCUSSION...

DAYS 1-2...

FORECAST CHALLENGES INCLUDE, IF, WHEN AND WHERE TSRA WILL FIRE
TODAY AND TGT AND EVEN SATURDAY AND OF COURSE MAX TEMPS. LONG
AWAITED FRONT WAS STILL UP IN THE DAKOTAS THIS MORNING. THE PUSH
ASSOCIATED WITH A RATHER STOUT S/WV THROUGH MOVING ACROSS SOUTHERN
CANADA HAS BEEN DELAYED AND LOOKS LIKE THE BIGGEST PUSH WILL BE
EAST AND NOT SOUTH. THE FRONT WILL BE ONE PLAYER IN THE SENSIBLE
WEATHER DURING THE NEXT 24 TO 36 HOURS. OTHER INGREDIENTS WILL BE
S/WV FEATURES IN THE SOUTHERN BRANCH OF THE WESTERLIES THAT
EXTENDS FROM NORTHERN MEXICO, NORTHEAST INTO THE CENTRAL PLAINS.
TSRA HAVE BEEN ACTIVE OVERNIGHT IN EASTERN NEW MEXICO. ANOTHER
S/WV FEATURE WAS INDICATED BY BOTH 00Z UPPER AIR ANALYSIS AND WV
IMAGES. THIS SYSTEM WAS OVER SOUTHERN CALIFORNIA AND WAS MOVING
NORTHEAST AT ABOUT 10 KNOTS.

THE GOING FORECAST HAD 20 TO 30 POPS FOR LATE TODAY AND TONIGHT
ACROSS MUCH OF THE CWA. THIS THINKING APPEARS TO BE ON TRACK. I
DID LOWER MAX TEMPS A LITTLE FROM EHA TO HYS BASED MORE ON CLOUD
COVER THAN ANYTHING ELSE. THE DAKOTAS FRONT SHOULD BE MOVING INTO
THE NORTHERN CWA LATER THIS EVENING. AHEAD OF THIS THERE SHOULD BE
A RATHER UNSTABLE ATMOSPHERE. IF A SOUTHERN BRANCH FEATURE SHOULD
REACH THIS AREA AS THE FRONT ARRIVES, TSRA MAY BE A BIT MORE
WIDESPREAD THAN I HAVE INDICATED.

GUIDANCE TEMPS OFFERS LITTLE HELP FOR SATURDAY AS EACH MODEL TEMP
IS QUITE A BIT DIFFERENT FROM ONE TO ANOTHER. I DID RAISE TEMPS
BASED ON 1) ALL MODELS ARE MUCH WARMER AND 2) THE FRONT JUST ISNT
QUITE AS STRONG (AT LEAST THE PUSH) AS THE PREVIOUS ONE LAST
WEEKEND. CLOUD COVER WILL BE THE BIG CONTRIBUTING FACTOR IN
LIMITING WARMING. TSRA LOOKS TO FIRE AGAIN SATURDAY AFTERNOON WITH
HIGH THETAE AIR POOLING NORTH OF THE BOUNDARY. WITH HEATING AND
THE APPROACH OF ANOTHER S/WV TROUGH STORMS SHOULD FIRE ALONG AND
EVEN ELEVATED NORTH OF THE FRONT.

DAYS 3-7...

AGAIN DID NOT MAKE MUCH IN THE WAY OF CHANGES TO THE GOING
EXTENDED.  GFS HAS NOT BEEN VERY CONSISTENT WHILE IT LOOKS LIKE THE
ECMWF HAS SHOWN SOME OVER THE LAST FEW MODEL RUNS.  MAIN PROBLEM IN
THE EXTENDED WILL BE AMOUNT OF LOWER CLOUDS THAT LINGER OVER AREA
AND THEIR EFFECT ON TEMPERATURES.  BOTH GFS AND ECMWF DO SHOW WINDS
REMAINING EAST TO SOUTHEAST MONDAY AND THROUGH MUCH OF TUESDAY.
THEY ALSO SHOW FAIRLY HIGH LOW LEVEL RHS. IF THIS
VERIFIES...TEMPERATURES COULD STAY IN THE 70S OVER SOME AREAS...SO
HAVE KEPT HIGHS MAINLY IN THE LOWER 80S AND EVEN LOWERED A FEW
DEGREES FOR MON AND TUE. COULD ALSO SEE SOME SHOWERS AND POSSIBLY A
FEW THUNDERSTORMS AROUND AS WELL...BUT THE FRONT MAY MAKE IT FAR
ENOUGH SOUTH THAT MOST OF THE PRECIP WILL ONCE AGAIN OCCUR IN OK.
SOUTHERLY WINDS AND SOUTHWESTERLY FLOW ALOFT SETUP OVER AREA FOR
MIDWEEK.  THIS IS OUT AHEAD OF NEXT TROUGH AND ASSOCIATED COLD FRONT
THAT WILL BE MOVING THROUGH SOMETIME LATE THURSDAY OR EVEN FRIDAY. I
BOOSTED HIGHS A FEW DEGREES TO AROUND 90 THEN FOR WEDNESDAY AND
THURSDAY AND KEPT IN A SMALL CHANCE FOR THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  97  67  88  61 /  20  30  30  30
GCK  96  65  86  60 /  20  20  30  30
EHA  96  63  86  61 /  20  30  40  40
LBL  97  67  88  61 /  20  30  40  40
HYS  96  65  83  60 /  30  30  20  20
P28 101  72  91  65 /  20  30  40  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

07/28
Hazardous weather outlook, Aug 19, 3:47 AM CST, 10 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
447 AM CDT FRI AUG 19 2005

KSZ030-031-043>046-061>066-074>081-084>090-201000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
447 AM CDT FRI AUG 19 2005 /347 AM MDT FRI AUG 19 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
KANSAS...SOUTH CENTRAL KANSAS...CENTRAL KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

AFTERNOON HEATING AND THE APPROACH OF A COOL FRONT AND UPPER
DISTURBANCE SHOULD ALLOW AT LEAST WIDELY SCATTERED THUNDERSTORMS
TO DEVELOP LATE THIS AFTERNOON AND EVENING. THE CHANCE FOR SEVERE
WEATHER WILL BE SMALL HOWEVER. THE MOST LIKELY TIME FOR THUNDERSTORMS
WILL BE AFTER 3 PM IN THE HAYS AREA AND PERHAPS AS FAR AS GARDEN
CITY AND DODGE CITY BY 6 PM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A COOL FRONT WILL SLIDE SOUTH INTO NORTHERN OKLAHOMA LATE TONIGHT
AND SATURDAY. EVEN THOUGH HIGH TEMPERATURES ON SATURDAY WILL BE
COOLER THAN FRIDAYS HIGHS, THE ATMOSPHERE WILL BECOME UNSTABLE
ENOUGH TO SUPPORT THUNDERSTORMS. ANY THUNDERSTORM THAT DEVELOPS
LATE SATURDAY AND SATURDAY EVENING COULD BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The Dodge City radar (KDDC), 70 km away, was scanning. The volume nearest the first event began at 19:51 UTC.

Open the radar archive at this moment

Event by event

15 hail, 4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pawnee

When
August 19, 1:50 PM CST
Where
Pawnee County, 6 mi N of Burdett
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.283, -99.517

A trampoline was blown into a row of cedar trees.

Hail, Pawnee

When
August 19, 2:00 PM CST
Where
Pawnee County, 5 mi N of Burdett
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.267, -99.517

Thunderstorm Wind, Pawnee

When
August 19, 2:00 PM CST
Where
Pawnee County, 5 mi N of Burdett
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.267, -99.517

Hail, Rush

When
August 19, 2:05 PM CST
Where
Rush County, 8 mi S of Nekoma
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.350, -99.433

Hail, Pawnee

When
August 19, 2:10 PM CST
Where
Pawnee County, 10 mi NNE of Burdett
Measured
1.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.333, -99.450

Hail, Rush

When
August 19, 2:15 PM CST
Where
Rush County, 2 mi S of Nekoma
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.433, -99.433

Hail, Pawnee

When
August 19, 2:20 PM CST
Where
Pawnee County, 12 mi NNW of Rozel
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.367, -99.483

Hail, Ellis

When
August 19, 2:50 PM CST
Where
Ellis County, 6 mi WNW of Schoenchen
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.750, -99.417

Hail, Rush

When
August 19, 2:52 PM CST
Where
Rush County, 5 mi NE of Mc Cracken
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.633, -99.500

Hail, Rush

When
August 19, 2:58 PM CST
Where
Rush County, 7 mi S of Timken
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.367, -99.183

Hail, Ellis

When
August 19, 3:00 PM CST
Where
Ellis County, 10 mi W of Schoenchen
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.717, -99.500

Hail, Kearny

When
August 19, 5:45 PM CST
Where
Kearny County, 20 mi N of Lakin
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.233, -101.250

Thunderstorm Wind, Kearny

When
August 19, 5:48 PM CST
Where
Kearny County, 21 mi N of Lakin
Measured
56 kt (64 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.250, -101.250

Hail, Kearny

When
August 19, 5:48 PM CST
Where
Kearny County, 21 mi N of Lakin
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.250, -101.250

Hail, Hamilton

When
August 19, 6:56 PM CST
Where
Hamilton County, 1 mi E of Coolidge
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.033, -101.983

Hail, Ford

When
August 19, 7:15 PM CST
Where
Ford County, 1 mi SE of Bloom
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.467, -99.883

Thunderstorm Wind, Kiowa

When
August 19, 8:09 PM CST
Where
Kiowa County, 4 mi ENE of Mullinville
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.600, -99.417

Hail, Kiowa

When
August 19, 8:09 PM CST
Where
Kiowa County, 4 mi ENE of Mullinville
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.600, -99.417

Hail, Kiowa

When
August 19, 8:30 PM CST
Where
Kiowa County, 3 mi N of Greensburg
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.650, -99.300

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5472377, 5472378, 5472379, 5472380, 5472381, 5472382, 5472383, 5472384, 5472385, 5472386, 5472387, 5472388, 5472389, 5472390, 5472391, 5472392, 5472393, 5472394, 5472395.